Medical questions & health advice by board certified doctors
" Any thoughts as to what may be going on that's causing these symptoms?"
In the last 3 weeks I have found out that I have very low protein levels, 2 weeks ago my feet, ankles, and calves were swollen for a whole week along with a bruise on each outer part of my thighs, my skin has broke out, and today my hands (not at the same time) would every once in a while start to tingle.
Low protein levels in the blood can have several different causes, but there are three that are quite serious and among the more common causes to rule out. I recommend that you speak with your primary care doctor as soon as possible. The first is serious liver disease, which can be caused by a wide range of conditions affecting the liver. As liver disease progresses, the liver is unable to make the substances that it normally produces for the body, which include some of the main proteins that circulate in the blood stream. The second is serious kidney disease. There are several conditions which can cause inflammation and damage inside the filtration units of the kidneys; when this occur protein leaks from the blood into the urine and is lost from the body. These leads to low protein levels in the blood. Finally, and most obviously, severe malnutrition can cause low protein levels. Often, these days, severe malnutrition is found in the setting of treatment for another serious condition, such as a condition limiting absorption of nutrients from the intestines. The end result of low protein levels is swelling, because if protein is low in the blood, then liquid tends to leak out of the blood stream and collect in the tissues. Again, you should talk with your primary care doctor urgently about this issue to help coordinate diagnosis and workup of what might be going on.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.